Texas, 2022

Heat in Texas, July 4 to 8, 2022

July 4 to 8, 2022 · NWS SHV · 21 events in 21 counties and zones

S. in early July led to consecutive days of abnormally hot temperatures across all of the Four State Region, with daytime temperatures climbing into the mid and upper 90s to lower 100s each afternoon.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An expansive upper level ridge spanning much of the Southern U.S. in early July led to consecutive days of abnormally hot temperatures across all of the Four State Region, with daytime temperatures climbing into the mid and upper 90s to lower 100s each afternoon. Wet soils from near widespread rains back on the 2nd-3rd also did not allow for much mixing of dew points, with oppressively hot conditions observed as heat indices ranged from 105-109 degrees each day during the peak heating hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 4, 10:03 AM CST, 57 minutes earlier.

Area forecast discussion, Jul 4, 10:03 AM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1103 AM CDT Mon Jul 4 2022

...New SHORT TERM...

.SHORT TERM...
(This afternoon through Tuesday)
Issued at 1049 AM CDT Mon Jul 4 2022

The morning water vapor imagery indicates that upper level ridging
has built in over the center of the region into Lower MS Valley,
although a weak shear axis, remnant from the tropical low that
affected the region this past weekend, is situated from SE AR/far
NE LA into Wrn and Srn MS. In fact, the morning visible satellite
imagery depicts areas of ACCAS has developed near this shear axis
over these areas, even resulting in isolated convection over NW
MS just E of the MS River. The morning progs indicate that the
ridge may begin to drift W and N through the afternoon, with
strong heating within a high PW environment characteristic of
1.8-2.0+ inches over these areas near this shear axis to focus
isolated convection during the afternoon. Have maintained slight
chance pops for the afternoon, with a very hot and dry forecast
expected elsewhere as strong subsidence results in temps climbing
into the upper 90s/in excess of 100 degrees over much of the
region. Only minimal changes were needed to the max temp
forecast, mainly to bump temps up a degree or so across the Ern
zones given the 10am readings near 90. Also beefed up the sky
grids to reflect the AC present along the shear axis, as well as
the cu field which should expand more NNE across much of the
region this afternoon. With only limited mixing expected today,
heat indices are expected to range from 105-110 degrees across the
area, where the Heat Advisory is currently in place. Otherwise,
the remainder of the forecast is on track.

Zone update already out...grids will be available shortly.

15

&&

.LONG TERM...
(Tuesday Night through Monday)
Issued at 327 AM CDT Mon Jul 4 2022

A large upper level ridge will remain in place across the Southern
Plains and Lower Mississippi Valley by Wednesday, and continuing
through Friday of the upcoming work week. Above normal temperatures
should continue, with afternoon highs generally in the upper 90s to
triple digits in many locations, especially across the western half
of the region. There may be enough weakness on the southern and
eastern flank of the ridge to allow some diurnal marine convection
to make it into portions of our Central and NE Louisiana zones
during the afternoon hours, but confidence only remains high enough
to include slight chance POPs at this time. Because of this, those
areas could see afternoon temps closer to the mid 90s. Heat
Advisories are likely during this time, as models suggest this
stagnant airmass will keep dewpoints in the upper 60s to mid 70s
range. This would result in heat index values approaching and likely
exceeding the 105 degree threshold.

By next weekend and into the first portion of next week, the center
of the upper ridge will start to shift westward into portions of
western Texas and eventually into the Rockies. However, the above
normal temperatures and possible heat advisories will remain,
including some triple digit readings.  However, because of the
placement of the ridge, there could be enough weakness for isolated
diurnal convection to develop and increase in coverage, mainly
across our eastern zones on Saturday. Could see more widespread
convection on Sunday and possibly Monday, as a weak frontal boundary
moves into the region.

/20/

&&

.AVIATION...
(12Z TAFS)
Issued at 635 AM CDT Mon Jul 4 2022

Starting with mostly VFR conditions across our airspace attm. The
exception is up and down local VSBY restrictions at the ELD
terminal and some increasing MVFR/IFR ceilings trying to move
northward towards the LFK terminal. These issues should be brief
this morning with VFR conditions overall prevailing through the
day across our airspace. Look for a developing cu field across our
region today with that cloud cover likely dissipating by this
evening. VFR conditions should prevail through the overnight hours
with the exception of some VSBY restrictions late tonight once
again, mainly at the ELD terminal.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV 100  78 101  77 /   0   0   0   0
MLU  96  77  97  76 /  20   0  20   0
DEQ  98  76 100  75 /  10   0   0   0
TXK  98  79 101  77 /   0   0   0   0
ELD  95  73  96  74 /  10   0   0   0
TYR 102  78 103  77 /   0   0   0   0
GGG 100  76 102  75 /   0   0   0   0
LFK 100  76 100  76 /   0   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT this evening for ARZ050-051-059>061-
     070>073.

LA...Heat Advisory until 7 PM CDT this evening for LAZ001>006-010>014-
     017>022.

OK...Heat Advisory until 7 PM CDT this evening for OKZ077.

TX...Heat Advisory until 7 PM CDT this evening for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

SHORT TERM...15
LONG TERM....20
AVIATION...13
Hazardous weather outlook, Jul 4, 5:08 AM CST, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
608 AM CDT Mon Jul 4 2022

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-051115-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
608 AM CDT Mon Jul 4 2022

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS
EVENING...

Upper level ridging will begin building in over the region today.
Afternoon temperatures will likely range from the mid 90s to upper
90s, with 100 degree temperatures possible across East Texas and
Northwest Louisiana. Combined with the high humidity, heat indices
will likely reach the heat advisory range of 105 to 110 degrees this
afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Upper level ridging will persist through much of this upcoming week.
Afternoon temperatures will likely range from the mid 90s to in
excess of 100 degrees each day. Heat advisories are very possible,
as temperatures combined with the high humidity, will likely result
in heat indices ranging from 105 to 110 degrees for much of the Four
State Region. Slight chances for afternoon isolated showers and
thunderstorms will remain across the southern and eastern sections of
the region during the upcoming work week. This could expand to the
remainder of the area by next weekend, as a weak frontal boundary
moves into the region.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

20

In the hours before

Local storm report, Jul 4, 8:23 AM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
923 AM CDT MON JUL 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     FLASH FLOOD      SMACKOVER               33.36N 92.72W
07/03/2022                   UNION              AR   PUBLIC

            PICTURES WERE POSTED TO SOCIAL MEDIA OF
            NUMEROUS ROADS THAT WERE FLOODED IN
            SMACKOVER. PICTURES REVEALED THAT WATER
            ENTERED MULTIPLE BUILDINGS WITHIN THE CITY.

&&

15
Local storm report, Jul 4, 8:29 AM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
929 AM CDT MON JUL 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLASH FLOOD      1 NNW EL DORADO         33.24N 92.67W
07/03/2022                   UNION              AR   LAW ENFORCEMENT

            3-4 FEET OF WATER COVERED WEST 19TH STREET
            AND TANGLEWOOD DRIVE. MUTIPLE HIGH WATER
            RESCUES WERE NEEDED TO RESCUE STRANDED
            MOTORISTS AND RESIDENTS FROM THEIR HOMES.

&&

15
Local storm report, Jul 4, 8:34 AM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
934 AM CDT MON JUL 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLASH FLOOD      1 SW EL DORADO          33.21N 92.68W
07/03/2022                   UNION              AR   LAW ENFORCEMENT

            WATER ENTERED MUTIPLE BUILDINGS ON WEST
            HILLSBORO STREET IN EL DORADO. NUMEROUS
            ROADS WERE FLOODED THROUGHOUT THE CITY.

&&

15
Local storm report, Jul 4, 8:40 AM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
940 AM CDT MON JUL 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       4 ESE NORPHLET          33.29N 92.60W
07/03/2022  M6.34 INCH       UNION              AR   PUBLIC

            RECORDED FROM A PERSONAL WEATHER STATION
            JUST OFF OF HIGHWAY 167 BETWEEN EL DORADO
            AND CALION.

&&

15
Local storm report, Jul 4, 8:41 AM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
941 AM CDT MON JUL 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       NORPHLET                33.32N 92.66W
07/03/2022  M9.12 INCH       UNION              AR   PUBLIC

            RECORDED FROM A PERSONAL RAIN GAUGE IN
            NORPHLET.

&&

15
Local storm report, Jul 4, 8:46 AM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
946 AM CDT MON JUL 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       3 ESE CALION            33.31N 92.49W
07/03/2022  M7.10 INCH       UNION              AR   CO-OP OBSERVER

            MEASURED FROM CALION LOCK AND DAM ALONG THE
            OUACHITA RIVER.

&&

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 heat. Local standard time, as filed.

Heat, Angelina

When
July 4, 11:00 AM CST to July 8, 7:00 PM CST
Where
Angelina forecast zone
Reported by
ASOS
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Heat, Bowie

When
July 4, 11:00 AM CST to July 8, 7:00 PM CST
Where
Bowie forecast zone
Reported by
ASOS
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Heat, Camp

When
July 4, 11:00 AM CST to July 8, 7:00 PM CST
Where
Camp forecast zone
Reported by
ASOS
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Heat, Cass

When
July 4, 11:00 AM CST to July 8, 7:00 PM CST
Where
Cass forecast zone
Reported by
ASOS
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Heat, Cherokee

When
July 4, 11:00 AM CST to July 8, 7:00 PM CST
Where
Cherokee forecast zone
Reported by
ASOS
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Heat, Franklin

When
July 4, 11:00 AM CST to July 8, 7:00 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Heat, Gregg

When
July 4, 11:00 AM CST to July 8, 7:00 PM CST
Where
Gregg forecast zone
Reported by
ASOS
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Heat, Harrison

When
July 4, 11:00 AM CST to July 8, 7:00 PM CST
Where
Harrison forecast zone
Reported by
ASOS
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Heat, Marion

When
July 4, 11:00 AM CST to July 8, 7:00 PM CST
Where
Marion forecast zone
Reported by
ASOS
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Heat, Morris

When
July 4, 11:00 AM CST to July 8, 7:00 PM CST
Where
Morris forecast zone
Reported by
ASOS
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Heat, Nacogdoches

When
July 4, 11:00 AM CST to July 8, 7:00 PM CST
Where
Nacogdoches forecast zone
Reported by
ASOS
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Heat, Panola

When
July 4, 11:00 AM CST to July 8, 7:00 PM CST
Where
Panola forecast zone
Reported by
ASOS
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Heat, Red River

When
July 4, 11:00 AM CST to July 8, 7:00 PM CST
Where
Red River forecast zone
Reported by
ASOS
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Heat, Rusk

When
July 4, 11:00 AM CST to July 8, 7:00 PM CST
Where
Rusk forecast zone
Reported by
ASOS
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Heat, Sabine

When
July 4, 11:00 AM CST to July 8, 7:00 PM CST
Where
Sabine forecast zone
Reported by
ASOS
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

Heat, San Augustine

When
July 4, 11:00 AM CST to July 8, 7:00 PM CST
Where
San Augustine forecast zone
Reported by
ASOS
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Heat, Shelby

When
July 4, 11:00 AM CST to July 8, 7:00 PM CST
Where
Shelby forecast zone
Reported by
ASOS
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Heat, Smith

When
July 4, 11:00 AM CST to July 8, 7:00 PM CST
Where
Smith forecast zone
Reported by
ASOS
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Heat, Titus

When
July 4, 11:00 AM CST to July 8, 7:00 PM CST
Where
Titus forecast zone
Reported by
ASOS
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Heat, Upshur

When
July 4, 11:00 AM CST to July 8, 7:00 PM CST
Where
Upshur forecast zone
Reported by
ASOS
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Heat, Wood

When
July 4, 11:00 AM CST to July 8, 7:00 PM CST
Where
Wood forecast zone
Reported by
ASOS
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048454, 1048455, 1048456, 1048457, 1048458, 1048459, 1048460, 1048461, 1048462, 1048463, 1048464, 1048465, 1048466, 1048467, 1048468, 1048469, 1048470, 1048471, 1048472, 1048473, 1048474.